On the piecewise smoothness of entropy solutions to scalar conservation laws

Eitan Tadmor, Tamir Tassa

Research output: Contribution to journalArticlepeer-review


The behavior and structure of entropy solutions of scalar convex conservation laws are studied. It is well known that such entropy solutions consist of at most countable number of C1-smooth regions. We obtain new upper, bounds on the higher order derivatives of the entropy solution in any one of its (C1-smoothness regions. These bounds enable us to measure the high order piecewise smoothness of the entropy solution. To this end we introduce an appropriate new Cn-semi norm - localized to the smooth part of the entropy solution, and we show that the entropy solution is stable with respect to this norm. We also address the question regarding the number of C1-smoothness pieces; we show that if the initial speed has a finite number of decreasing inflection points then it bounds the number of future shock discontinuities. Loosely speaking this says that in the case of such generic initial data the entropy solution consists of a finite number of smooth pieces, each of which is as smooth as the data permits. It is this type of piecewise smoothness which is assumed — sometime implicitly — in many finite-dimensional computations for such discontinuous problems.

Original languageEnglish
Pages (from-to)1631-1652
Number of pages22
JournalCommunications in Partial Differential Equations
Issue number9-10
StatePublished - 1 Jan 1993
Externally publishedYes

Bibliographical note

Funding Information:
Research was supported in part by the Basic Research Foundation of the Israeli Academy of Sciences and Humanities. Additional support for the first author was provided by ONR Contract number N-00014-91-J-1096 and by SSF Grant number DMS91-03104.


Dive into the research topics of 'On the piecewise smoothness of entropy solutions to scalar conservation laws'. Together they form a unique fingerprint.

Cite this